Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Twin Cities, MN

June 8, 2004Isanti County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 8, 2004, 1:54 AM CDT for Isanti County, Mille Lacs County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 1:54 AM CDT (06:54 UTC)
Expired
Jun 8, 2004, 3:00 AM CDT
In force
66 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Isanti County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 10:25 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 8, 12:55 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 080654
SVRMPX
MNC059-095-080800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 AM CDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLE LACS COUNTY IN EAST CENTRAL MINNESOTA
  ISANTI COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 300 AM CDT

* AT 151 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED 15 MILES SOUTH OF CAMBRIDGE...AND MOVING NORTHEAST AT  
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE.
  PRINCETON.
  LONG SIDING.
  ISANTI.
  DALBO.
  MILACA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4574 9373 4560 9374 4558 9350 4545 9348
      4545 9307 4572 9315

$$
MBK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:20 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 7, 9:20 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
920 PM CDT MON JUN 7 2004

.DISCUSSION...
CAP HELD FIRMLY IN PLACE LATE THIS AFTN AND EVE...ONLY LETTING WK
CELLS ON NRN PERIPHERY OF COUNTY WARNING AREA...CLOSER TO STRONGER
SYNOPTIC LIFTING.  WEAK FRONTAL BOUNDARY HAS PUSHED INTO CENTRAL
MN...FM VCNTY OF KPNM TO KMML.  SOME MID LEVEL COOLING ASSOCD WITH
UPSTREAM TROF IN DAKOTAS...WHICH IS SHOWING UP NICELY IN NRN PLAINS
WIND PROFILER NET.  THETA-E RIDGE BUILDS INTO CENTRAL/WRN MN DURING
THE NIGHT ALONG WEAK LOW LEVEL CONVERGENCE.  ALTHOUGH LOW LEVEL JET
TO REMAIN WEST AND SOUTH OF AREA...BELIEVE STILL A THREAT FOR
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER CENTRAL/WRN MN.  WITH
LOW LEVEL INFLOW CONTINUING TO WKN AND LOSS OF INSOLATION...BELIEVE
THREAT MORE SCT WITH ISOLD HAIL THREAT.  WITH LOW LEVEL JET
REMAINING SOUTHWEST...MIDNIGHT SHIFT WL NEED TO REEVALUATE LKLY
WORDING FOR TUE MRNG.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN FXUS63 KMPX.
Hazardous weather outlook, Jun 7, 3:50 PM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT MON JUN 7 2004

MNZ042>045-081100-
KANABEC-MILLE LACS-MORRISON-TODD-
350 PM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS DOWNGRADED THE MODERATE RISK OF
SEVERE THUNDERSTORMS TO A SLIGHT CHANCE OF SEVERE STORMS FOR TONIGHT
OVER PARTS OF CENTRAL MINNESOTA. VERY WARM AND HUMID AIR IS IN PLACE
ACROSS THE REGION SETTING THE STAGE FOR DEVELOPING STORMS THIS
EVENING AS A COLD FRONT APPROACHES FROM THE DAKOTAS. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREAT. HOWEVER...AN ISOLATED
TORNADO IS POSSIBLE WHEN THE THUNDERSTORMS FIRST DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONTAL BOUNDARY WILL PUSH SOUTH OF THE AREA FOR DURING
TUESDAY AND WEDNESDAY...BUT THEN START TO PUSH NORTH DURING
THURSDAY AND FRIDAY. SOME STORMS COULD BECOME SEVERE AGAIN AS THE
FRONTAL BOUNDARY RETURNS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY TONIGHT.

MNZ041-047>050-054>057-081100-
BENTON-CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-POPE-STEARNS-STEVENS-
SWIFT-
350 PM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. VERY UNSTABLE AIR IS IN PLACE SETTING THE
STAGE FOR THUNDERSTORM DEVELOPMENT BY EARLY EVENING AS A COLD FRONT
APPROACHES FROM THE WEST. THUNDERSTORMS COULD QUICKLY BECOME SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
POSSIBLE WHEN THE THUNDERSTORMS FIRST DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL PUSH SOUTH OF THE AREA DURING TUESDAY AND
WEDNESDAY...BUT THEN START TO PUSH BACK NORTH DURING THURSDAY AND
FRIDAY. SOME STORMS COULD BECOME SEVERE AGAIN AS THE WARM FRONT
RETURNS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MNZ051>053-058>070-073>078-082>085-091>093-WIZ014>016-023>028-081100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-
EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEELE-WASECA-
WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
350 PM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS TONIGHT. VERY WARM AND HUMID AIR IS IN PLACE ACROSS
THE AREA SETTING THE STAGE FOR DEVELOPING STORMS OVERNIGHT AS A COLD
FRONT APPROACHES FROM THE DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL BE SITUATED ACROSS SOUTHERN MINNESOTA AND
SOUTHWEST WISCONSIN ON TUESDAY...THUS MORE THUNDERSTORMS ARE
POSSIBLE. A FEW OF THE STORMS COULD BECOME SEVERE AGAIN...AND
THERE WILL ALSO BE A THREAT OF TORRENTIAL RAINS. THE FRONT WILL PUSH
SLIGHTLY SOUTH ON WEDNESDAY...BUT THEN PUSH BACK NORTH AS A WARM
FRONT THURSDAY AND FRIDAY. MORE STRONG THUNDERSTORMS ARE POSSIBLE
ALONG WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 11:48 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift57 min
Jun 8, 12:13 AM CDTSevere Thunderstorm WarningMPXYellow Medicine47 min
Jun 8, 12:21 AM CDTSevere Thunderstorm WarningMPXKandiyohi54 min
Jun 8, 12:46 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns59 min
Jun 8, 1:14 AM CDTSevere Thunderstorm WarningMPXWright61 min
Jun 8, 1:29 AM CDTSevere Thunderstorm WarningMPXSherburne46 min
Jun 8, 1:49 AM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin71 min
Jun 8, 2:16 AM CDTSevere Thunderstorm WarningMPXChippewa, Swift29 min
Jun 8, 2:18 AM CDTSevere Thunderstorm WarningMPXKanabec57 min
Jun 8, 2:28 AM CDTSevere Thunderstorm WarningMPXKandiyohi47 min
Jun 8, 2:53 AM CDTSevere Thunderstorm WarningMPXMeeker52 min
Jun 8, 3:30 AM CDTSevere Thunderstorm WarningMPXWright60 min
Jun 8, 4:23 AM CDTSevere Thunderstorm WarningMPXStearns37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.